Hail, Brown
- When
- June 15, 5:46 PM CST to 5:50 PM CST
- Where
- Brown County, 0.48 mi NNE of Mt Sterling
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.986, -90.766
A cold front was approaching the region. Numerous thunderstorms developed ahead of frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front was approaching the region. Numerous thunderstorms developed ahead of frontal boundary. Some of the storms produced damaging winds, large hail and flash flooding in west central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 5:19 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 619 PM CDT SAT JUN 15 2013 .SHORT TERM...(THROUGH TONIGHT) ISSUED AT 150 PM CDT SAT JUN 15 2013 FOCUS TONIGHT WILL ONCE AGAIN BE POPS. A LOT OF UNCERTAINTY REMAINS WITH HOW TSRA WILL EVOLVE THIS AFTERNOON AND INTO TONIGHT. MUCH OF THE PLAINS REGION AND MIDWEST ARE SCATTERED WITH NUMEROUS SFC BOUNDARIES...S/W...MCV/S OR UPPER LOW CENTERS...NOT TO MENTION THE ONGOING CONVECTION. THE LATEST MDL GUIDANCE ONLY SEEMS TO COMPLICATE THE ISSUE WITH A VARIETY OF SOLNS AND NONE SEEM TO HANDLE THE CURRENT CONDITIONS VERY WELL. THAT SAID...BELIEVE TSRA WILL CONTINUE TO DEVELOP SOMEWHERE IN THE WRN MO/ERN KS VCTY AND MOVE NEWD LATE THIS AFTERNOON AND INTO THE EVENING. BELIEVE MAIN FOCUS FOR TSRA WILL BE LATE THIS EVENING AND OVERNIGHT AS THE CDFNT PUSHES EWD INTO THE REGION...SUPPORTED BY ONE S/W OVER ERN NEB AND ANOTHER CURRENTLY OVER OK THAT FINALLY BREAKS DOWN THE UPPER RIDGE. MDLS PROG K INDEX VALUES OF 40C OR HIGHER OVERNIGHT ACROSS MUCH OF THE AREA. WITH A E-W ORIENTED SFC BOUNDARY AND A SWLY TO WLY LLJ...TRAINING CELLS CAPABLE OF PRODUCING VERY HEAVY PRECIP MAY BE POSSIBLE. GIVEN UNCERTAINTY IN STORM EVOLUTION THIS AFTERNOON AND EVENING...DO NOT PLAN TO ISSUE A FLASH FLOOD WATCH ATTM...BUT ONE MAY BE NEEDED IF THE ABOVE SOLN MATERIALIZES. REGARDING SVR THREAT WITH THESE TSRA...GIVEN THE LARGE CAPE PROGD BY MDLS AND DEEP SHEAR...ANY TSRA THAT DEVELOPS ACROSS THE AREA HAS THE POTENTIAL OF BECOMING SVR. BELIEVE MAIN THREAT WILL BE DAMAGING WINDS BASED ON PROGD LINEAR HODOGRAPHS. HOWEVER...ANY CELLS THAT CAN REMAIN DISCRETE AND FORM ON/NEAR A SFC BOUNDARY...SHEAR PROFILE MAY BE AUGMENTED ENUF TO SUPPORT SUPERCELL STRUCTURES. AS FOR TEMPS...USED A BLEND OF MOS GUIDANCE WITH SOLNS IN CLOSE AGREEMENT. TILLY .LONG TERM...(SUNDAY THROUGH NEXT SATURDAY) ISSUED AT 256 PM CDT SAT JUN 15 2013 (SUNDAY THROUGH TUESDAY) FOCUS ON POPS CONTINUES WITH PRECIP CHANCES FOR MUCH OF THE CWA THRU MON. UNFORTUNATELY...POP FORECAST FOR SUN INTO MON IS VERY CONDITIONAL ON HOW TSRA EVOLVE OVERNIGHT TONIGHT. BELIEVE THE CDFNT WILL BE ACROSS THE MIDDLE OF THE CWA AROUND 12Z SUN WITH ONGOING TSRA ALONG AND ON EITHER SIDE OF THE FNT. THIS FNT SHUD CONTINUE TO SINK SWD WITH TSRA DISSIPATING DURING THE MORNING. HAVE KEPT FAIRLY HIGH POPS ACROSS THE SRN THIRD OF THE CWA AS THE FNT SHUD SLOW AND/OR BECOME STATIONARY ALLOWING FOR REDEVELOPMENT DURING THE AFTERNOON. ONE QUESTION IN THIS SOLN IS THE AREA WILL BE IN THE WAKE OF THE UPPER LEVEL S/W AS IT MOVES EWD INTO THE OHIO VALLEY. MDLS SUGGEST A YOUNG MCV DEVELOPING ACROSS THE PLAINS SUN...WITH IT FOLLOWING THE FNT SEWD REACHING THE CWA LATE SUN NIGHT INTO MON MORNING. THIS MCV SHUD HELP SPAWN TSRA ON MON AND BE E OF THE AREA BY MON NIGHT WITH A FAIRLY STRONG SFC RIDGE BUILDING INTO THE AREA. WITH NW FLOW ALOFT AND A SFC RIDGE SETTLING INTO THE REGION ON MON NIGHT...HAVE IN GENERAL TRENDED TWD THE COOLER GUIDANCE. (WEDNESDAY THROUGH SATURDAY) MDLS ARE IN GENERALLY GOOD AGREEMENT THRU THE EXTD WITH AN UPPER RIDGE GRADUALLY BUILDING INTO THE REGION BY FRI. CAN NOT RULE OUT CHANCE OF TSRA LATE THURS AND THURS NIGHT AS THE WRMFNT LIFTS NWD THRU THE REGION. OTHERWISE...EXPECT DRY CONDITIONS. HAVE CONTINUED COOL TREND UNTIL FRI AS RIDGE BUILDS INTO THE AREA. LATEST MDLS ARE A LITTLE FASTER WITH THIS THAN YESTERDAY. IF THIS TREND CONTINUES...TEMPS FOR THURS WILL NEED TO BE RAISED. TILLY && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 615 PM CDT SAT JUN 15 2013 LARGE AREA OF RAIN WITH EMBEDDED THUNDER WILL AFFECT ALL TAF SITES THIS EVENING. MVFR AND POSSIBLE SOME IFR CONDITIONS ARE EXPECTED IN HEAVIER DOWNPOURS. MODELS SLOWLY SINK THE FRONT SOUTHWARD TONIGHT...WHICH COULD KEEP SHOWERS AND STORMS AROUND ALL NIGHT...ESPECIALLY ALONG THE I-70 CORRIDOR. SPECIFICS FOR KSTL... RAIN AND AT LEAST VCTS WILL AFFECT THE TERMINAL THIS EVENING...AND PROBABLY ALL NIGHT AS A COLD FRONT SLOWLY SINKS SOUTH AND THE LOW LEVEL JET INCREASES. MVFR CONDITIONS MAY BECOME PREDOMINANT IF STEADY RAIN MOVES OVERHEAD. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 416 PM CDT SAT JUN 15 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 416 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND CONTINUE THROUGH TONIGHT ACROSS MUCH OF THE AREA. SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS. LOCALLY HEAVY RAINFALL IS LIKELY WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. STRONG STORMS ARE POSSIBLE ON SUNDAY AND MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY AND THURSDAY NIGHT... MAINLY NORTH AND WEST OF SAINT LOUIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 451 PM CDT SAT JUN 15 2013 MOZ041-047-152230- BOONE MO-MONITEAU MO- 451 PM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONITEAU AND SOUTHERN BOONE COUNTIES UNTIL 530 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JAMESTOWN...OR 10 MILES NORTHEAST OF CALIFORNIA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBIA... EASLEY... MIDWAY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 WNW MOUNT STERLING 40.02N 90.89W
06/15/2013 E0.25 INCH BROWN IL TRAINED SPOTTER
0620 PM TSTM WND GST 7 WNW MOUNT STERLING 40.02N 90.89W
06/15/2013 E40 MPH BROWN IL TRAINED SPOTTER
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN KLIEVER 38.70N 92.50W
06/15/2013 M2.26 INCH MONITEAU MO TRAINED SPOTTER
1.26 INCHES IN THE PAST HOUR
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL MOUNT STERLING 39.98N 90.76W
06/15/2013 E0.88 INCH BROWN IL EMERGENCY MNGR
WEST SIDE OF MOUNT STERLING
&&
JPKThe Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several large tree limbs and power lines around town.
Up to five inches of rain fell in about a three hour period. Several roads were flooded including County Road 550N. A man, along with his two year old son, tried to drive his car through 2 feet of flowing water on County Road 550N, about a mile and an half west of Illinois Route 107. The vehicle was swept off the road. He managed to unbuckle his son from the car seat, but could not get a hold of him because of the rushing waters. The man made it to dry ground. The child's body was found the next morning about half a mile down stream.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Brown | 2013-06-15 | 2 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463318, 463319, 463324.